# SDR 2007FA0000864

- Difficulty date: August 9, 2007
- Submitted: October 3, 2007
- Operation: General aviation
- Aircraft: N240TS
- Make and model: Diamon DA 42
- Aircraft serial: 42072
- Engine: Thielt TAE12501
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 02722001002R1
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ENGINE BEGAN LOSING COOLANT BY PRESSURIZING THE COOLING SYSTEM WITH COMBUSTION PRESSURE AND BLOWING COOLANT OVERBOARD.  WHEN CYLINDER HEAD WAS REMOVED, EACH CYLINDER HAD A CRACK BETWEEN THE GLOW PLUG AND EXHAUST VALVE RECESS.  THE ENGINE HAD PASSED A COMPRESSION CHECK AND IT IS SUSPECTED THAT THE CRACKS WOULD ONLY LEAK WHEN THE ENGINE WAS WARMED TO OPERATING TEMPERATURE.  THE RESULTANT COOLANT LOSS ONLY INCREASES THE PROBABILITY OF FURTHER TEMPERATURE EXCURSIONS.  A PROBABLE CAUSE WOULD BE INADEQUATE DISTANCE IN THE CASTING OF THE CYLINDER HEAD BETWEEN THE EXHAUST VALVE RECESS AND THE GLOW PLUG.  ALTERNATE CAUSES INCLUDE INADEQUATE COOLING PROVIDED BY THE AIRFRAME MFG, INADEQUATE WATER JACKETING IN THE ENGINE RESULTING IN HOT SPOTS WHICH COULD LEAD TO CRACKING, AND ENGINE RUNNING AT A HIGHER RPM THAT THE COOLING SYSTEM COULD HANDLE.  RECOMMENDATION INCLUDE MANDATORY CYLINDER HEAD REPLACEMENT AT EACH 300 HOURS TIS OR IMMEDIATE GROUNDING OF ENTIRE DA42 FLEET WHEN 400 HOURS TT ENGINE IS REACHED, ALLOWING 10 HOURS TO REACH A SUITABLE REPAIR FACILITY.  ALSO AN IMMEDIATE UPGRADE TOT HE 2.0 DIESEL ENGINE, WHEN APPROVED FOR US INSTALLATIONS, OR DIVERGE FROM THE DIESEL AND INSTALL FADEC CONTROLLED POWERPLANTS.  (K)
